Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Saari's conjecture for the collinear $n$-body problem


Authors: Florin Diacu, Ernesto Pérez-Chavela and Manuele Santoprete
Journal: Trans. Amer. Math. Soc. 357 (2005), 4215-4223
MSC (2000): Primary 70F10; Secondary 70F07
DOI: https://doi.org/10.1090/S0002-9947-04-03606-2
Published electronically: November 4, 2004
MathSciNet review: 2159707
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1970 Don Saari conjectured that the only solutions of the Newtonian $n$-body problem that have constant moment of inertia are the relative equilibria. We prove this conjecture in the collinear case for any potential that involves only the mutual distances. Furthermore, in the case of homogeneous potentials, we show that the only collinear and non-zero angular momentum solutions are homographic motions with central configurations.


References [Enhancements On Off] (What's this?)

  • 1. A. Albouy and A. Chenciner, Le problème des $n$ corps et les distances mutuelles, Inventiones Mathematicae 131, 151-184 (1998). MR 98m:70017
  • 2. A. Chenciner and R. Montgomery, A remarkable periodic solution of the three body problem in the case of equal massess, Annals of Mathematics 152, 881-901 (2000). MR 2001k:70010
  • 3. F. Diacu, Singularities of the $N$-Body Problem--An Introduction to Celestial Mechanics, Editions CRM, Montreal, 1992. MR 94b:70015
  • 4. F. Diacu, Near-collision dynamics for particle systems with quasihomogeneous potentials, Journ. Differential Equations 128, 58-77 (1996). MR 97i:70018
  • 5. J.E. Marsden, Lectures on Mechanics, Cambridge University Press: Cambridge (1992).MR 93f:58078
  • 6. C. McCord, Saari's conjecture for the three-body problem with equal massess, preprint.
  • 7. K. Meyer and G,R. Hall, Introduction to Hamiltonian Dynamical Systems and the N-Body Problem, Applied Mathematical Sciences, 90, Springer: New York (1992).MR 93b:70002
  • 8. J. I. Palmore, Relative equilibria and the virial theorem, Celestial Mechanics 19, 167-171 (1979).MR 80i:70014
  • 9. J. I. Palmore, Saari's conjecture revisited, Celestial Mechanics 25, 79-80 (1981).MR 83c:70011
  • 10. P. Pizzetti, Casi particolari del problema dei tre corpi, Rendiconti della Reale Accademia dei Lincei s.5 v. 13, 17-26 (1904).
  • 11. D. Saari, On bounded solutions of the n-body problem, Periodic Orbits, Stability and resonances, G.E.O., Giacaglia (Ed.), D. Riedel, Dordrecht, 76-81 (1970).MR 42:8753
  • 12. C. Simó, New families of Solutions in N-Body Problems, Congress of Mathematics, Vol. I (Barcelona, 2000), 101-115, Progr. Math., 201, Birkhäuser, Basel (2001).MR 2003g:70012
  • 13. S. Smale, Topology and mechanics, II, The planar n-body problem, Inventiones Mathematicae, 11, 45-64 (1970).MR 47:9671
  • 14. A. Wintner, The Analytical Foundations of Celestial Mechanics, Princeton University Press (1941).MR 3:215b

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 70F10, 70F07

Retrieve articles in all journals with MSC (2000): 70F10, 70F07


Additional Information

Florin Diacu
Affiliation: Pacific Institute for the Mathematical Sciences and Department of Mathematics and Statistics, University of Victoria, P.O. Box 3045 STN CSC, Victoria, British Columbia, Canada V8W 3P4
Email: diacu@math.uvic.ca

Ernesto Pérez-Chavela
Affiliation: Departamento de Matemáticas, Universidad Autónoma Metropolitana-Iztapalapa, Apdo. 55534, México, D.F., México
Email: epc@xanum.uam.mx

Manuele Santoprete
Affiliation: Department of Mathematics, University of California, Irvine, 294 Multipurpose Science & Technology Building, Irvine, California 92697
Email: msantopr@math.uci.edu

DOI: https://doi.org/10.1090/S0002-9947-04-03606-2
Received by editor(s): September 26, 2003
Received by editor(s) in revised form: December 18, 2003
Published electronically: November 4, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society